Communications (October-November, 1997)

Diabetes as Psoriasis Treatment Fall-out?
from Randy C.

Dear Ed: You mentioned in one of your "briefings" a few months ago that you had been diagnosed Type 1 diabetic (insulin dependent), and then you said in a subsequent issue [of Flake HQ] that you had been using powerful topical steroids for many years. Have you asked your doctors about the possible connection? I ask because I, too, am diabetic (type 2, non-insulin dependent) and also used rub-on medicines for psoriasis for years before I got diabetes. I've read there is some evidence that overuse of steroids can trigger diabetes. -Randy

*****

Ed's Reply:

Randy, I read about that connection, too—I think in some recent NPF literature. I mentioned this to both my derm and my diabetes doctor. Both responses were grunt-like. The similarities between the "pathologies" of diabetes and psoriasis are interesting.

1. A genetic proclivity is suspected for both diseases.
2. Both appear to be "triggered."
3. Neither is curable.
4. Both are expensive to control.

Pragmatically, there's no way my dermatologist is going to say over-use of topical corticosteroids caused my diabetes. Duh! My diabetes doctor's attitude was to simply stop inquiring when she learned there was a history of the disease in my family (maternal grandfather died of complications stemming from diabetes). So the question is pretty much rhetorical as far as the pros are concerned.

Still, from a personal angle, I've thought a lot about it. My use of topical corticosteroids has escalated significantly over the past seven years, concurrent with the spread of lesions from 0% of my skin surface to 60+% at its worst. And it would be difficult for my derm to be truly cognizant of the amount I use because it varies by the season of the year and, by chance, the prescript usually come up for renewal at the end of a "light" season. If he kept a running tally of the amount of medicines I use over a year—or over the course of my disease—he would see a different picture than he might see by looking at the most current two or three pages of my file.

I'm sure there's also a diminishment of concern in my case because I DO use the corticosteroids on a revolving regimen that cycles from low-potency to high-potency formulas. When this cycle is in sync with the seasons there's no problem, but if I happen to flame at a time when I'm using a low-potency potion, I just use more of it. When it comes to building up potentially toxic levels of steroids in my skin, what's the difference between using a low-potency formulation three times a day or a high-potency formulation once a day?

Not to let my derm off the hook so easily, let me also say I've wondered why, for three+ years now, he hasn't bothered to actually LOOK AT my psoriasis. He sees my hands and one calf (usually because I show him without prompting) once a year. He hasn't asked to see the rest of me for at least three years. There has never been a blood work-up intended to reveal steroid artifacts. The only blood work-up my derm has ever ordered prefaced his intent to get me on methotrexate. This was in 1992 or 1993. Elevated liver enzymes nixed that idea. There was an incidental indication, in 1994 or 1995, that I was systematizing steroids from direct intralesion injections: lesions NOT injected were improving right along with those that WERE, suggesting to my derm that my blood was distributing the steroid (not good).

So, yes, I harbor a shadowy belief that somehow my psoriasis treatment regimen has contributed to the triggering of my diabetes. But given the myriad other ways I've abused my health throughout my adult life, that belief can never be factually validated. By all rights my tombstone should read: "Here lies Ed Dewke | Killed by Many People | But Mostly By Himself." -Ed

Back to Archives

 

.